Background: There are several kinds of adverse reactions to the administration of local anaesthetics (LAs): hypersensitivity, which causes reproducible symptoms or signs, initiated by exposure to a defined stimulus at a dose tolerated by normal subjects; toxic reactions - caused by overdose or inappropriate administration; and allergy - when an immunologic mechanism can be shown to be important.The most serious adverse reaction is anaphylaxis, which can be of allergic or non-allergic (anaphylactoid) origin. We analysed clinical adverse reactions to local anaesthetic agents that occurred in the Silesian region.
Methods: Thirty-two patients, aged 22-56 years, in whom significant reactions had occurred after administration of an LA, were investigated in our institution. The investigation was based on skin prick, intradermal injections and patch testing. In every patient, the concentration of latex IgE antibodies was measured.
Results: True allergic reactions were confirmed in three patients. The allergens were: lidocaine in all three cases, additionally: nickel - in one person and preservative (paraben) - in one patient. No latex allergy was diagnosed.
Discussion: The results showed that real allergic reactions to LA agents are rare and that most of the reported reactions were caused by hypersensitivity. Nevertheless, in each case of adverse reaction, careful review of the history, and testing of immediate and late allergic reactions not only to LA but also to latex and preservatives, should be mandatory.